Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Is alcohol consumption safe when on treatment for hypothyroidism and high cholesterol?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Sir I am a businessman and i am usually taking 180ml of brandy during week end with chicken and fresh vegetables. I am taking the following medicines reqularly. GALVUS MET 50 MG/500MG MORNING, GLYCOMETGP 2. MORNININ AND NIGHT, DUTOS T IN NIGHT, CREVAST 20 IN NIGHT, MELSAR 40 MORNING AND NIGHT, ARKAMINE MORNING AND NIGHT, ASA IN MORNING, THYRONORM IN MORNING. IS IT ADVICEABLE TO TAKE ALCHOL ONCE IN A WEEK AS A SOCIAL DRINKERS XXXX, TAMILNADU, INDIA
Posted Mon, 3 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: No serious damage but no benefit as well. Detailed Answer: Hello XXXX, Welcome to Healthcare Magic! From your medicines, it appears you are diabetic and hypertensive and also are on treatment for hypothyroidism and raised cholesterol levels. You wish to take alcohol once a week, around 180 ml in quantity, and want to know whether it is advisable. If do not suffer from any liver disease and have been having normal blood tests for liver function, you can continue with the alcohol intake. I expect no serious damage to your liver if you do not exceed the amount and frequency mentioned. However, I would like you to know that whatever amount of alcohol you take, it will not benefit you in any way. It will just harm you, though the extent of damage would depend on the amount you take. Since alcohol provides empty calories to the body, you tend to gain weight, which can worsen your hypertension, diabetes and blood cholesterol levels. But the damage is not serious enough for me to tell you not to take alcohol at all. I hope this puts things in a clear perspective. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor